FDA Public Health Advisory: Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings.
MedSun: Newsletter #35, April 2009

FDA is warning healthcare professionals and patients that certain transdermal patches (medicated patches applied to the skin), containing aluminum or other metals in the backing of the patches, can overheat during an MRI scan and cause skin burns in the immediate area of the patch. FDA recommends that healthcare professionals referring patients to have an MRI identify those patients who are wearing a patch before they have the MRI.

Additional Information:

Transdermal Drug Patches with Metallic Backings. FDA MedWatch Safety Alert. March 10, 2009.
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm111493.htm

Risk of Burns During MRI Scans from Transdermal Drug Patches with Metallic Backings. FDA Public Health Advisory. March 10, 2009.
http://www.fda.gov/Drugs/DrugSafety/PublicHealthAdvisories/ucm111313.htm

FDA Warns About Risk of Wearing Medicated Patches During MRIs. FDA Press Release. March 5, 2009.
http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm149537.htm


MedSun Newsletters are available at www.fda.gov/cdrh/medsun